Idaho, 2009

Flash Flood and Hail in Idaho, August 6, 2009

August 6, 2009 · NWS MSO · 6 events in 1 county or zone

A strong low pressure system and associated cold front moved into the Northern Rockies, creating a favorable environment for strong hail producing thunderstorms and heavy rain. Flash flooding was reported outside of Salmon with this event as up to an inch of precipitation occurred in 30 to 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong low pressure system and associated cold front moved into the Northern Rockies, creating a favorable environment for strong hail producing thunderstorms and heavy rain. Flash flooding was reported outside of Salmon with this event as up to an inch of precipitation occurred in 30 to 45 minutes. Hail up to the size of golfballs and strong winds nearing 70 mph were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 9:57 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 6, 9:57 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1057 AM MDT THU AUG 6 2009

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE WITH STORMS THIS
AFTERNOON...FOLLOWED BY MORE HEAVY RAIN TONIGHT INTO FRIDAY.

.DISCUSSION...FORECASTS HAVE BEEN UPDATED TO REFLECT RELATIVELY
HIGH POTENTIAL FOR STRONG THUNDERSTORMS IN LEMHI COUNTY AND FROM
THE SAPPHIRE MOUNTAINS EASTWARD TO BUTTE THIS AFTERNOON AND EARLY
EVENING. THIS AREA WILL RECEIVE THE MOST DAYTIME HEATING AND HAS A
VERY FAVORABLE WIND ENVIRONMENT FOR POSSIBLE SUPERCELL THUNDERSTORMS
WITH LARGE HAIL...STRONG WINDS...AND VERY HEAVY RAIN. DUE TO THE
VULNERABILITY OF FLASH FLOODS AND DEBRIS FLOWS IN PORTIONS OF
LEMHI COUNTY BECAUSE OF STEEP ROCKY TERRAIN...A FLASH FLOOD WATCH
HAS BEEN ISSUED THROUGH EARLY EVENING. FURTHER TO THE NORTH ACROSS
NORTH CENTRAL IDAHO AND WESTERN MONTANA...LOTS OF CLOUDS AND
SHOWERS ARE KEEPING THE SURFACE RELATIVELY COOL. THIS COOLER AIR
WILL REDUCE THE OVERALL INSTABILITY SOMEWHAT AND SHOULD KEEP MOST
OF THE THUNDERSTORM ACTIVITY BELOW THE SEVERE LEVEL. HOWEVER...AND
A BIG HOWEVER...THE TRAINING OF SHOWERS AND STORMS ACROSS THE
CLEARWATERS AND BITTERROOTS MAY SUPPORT AREAS OF QUITE HEAVY RAIN
LATER TODAY. PLEASE STAY TUNED TO THE LATEST FORECAST INFORMATION
SINCE THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH
SEVERE WEATHER AND HEAVY RAIN. AFTER ALL THESE SHORT TERM CONCERNS
COMES THE BIG AND VERY MOIST LOW PRESSURE SYSTEM WILL POTENTIALLY
VERY HEAVY RAIN SOME AREAS. MORE DETAILS COMING IN THE AFTERNOON
DISCUSSION ABOUT AREAS THAT SHOULD SEE THE HEAVIEST RAIN.

&&

.AVIATION...A VERY MOIST AND UNSTABLE SOUTHERLY FLOW WILL LEAD TO
MORE AND MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN MONTANA. AS THE LOWER ATMOSPHERE FURTHER MOISTENS
AND SATURATES...NUMEROUS MOUNTAIN OBSCURATIONS WILL DEVELOP.
ALSO...THERE IS A SIGNIFICANT POTENTIAL OF SOME STRONG TO SEVERE
STORMS ACROSS PORTIONS OF LEMHI COUNTY INTO SOUTHWEST MONTANA INTO
THIS EARLY EVENING AFFECTING KSMN AND KBTM.

&&

.PREV DISCUSSION... /ISSUED 319 AM MDT THU AUG 6 2009/

..STRONG STORMS POSSIBLE TODAY FOLLOWED BY A POTENTIAL HEAVY RAIN
EVENT FRIDAY AND SATURDAY...

DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE CONTINUED OVER NIGHT
ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS HAS HELPED TO
MOISTEN THE ATMOSPHERE. WITH MORE MOISTURE MOVING INTO THE REGION
IN THE SOUTHWEST FLOW TODAY...ALONG WITH THE ATMOSPHERE GETTING
VERY UNSTABLE THIS AFTERNOON INTO EVENING...THERE IS A THREAT OF
STRONG STORMS ACROSS THE AREA. SOME STORMS COULD BECOME SEVERE
OVER WESTERN MONTANA.

AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR
WILL MOVE THROUGH WESTERN MONTANA AND NORTH CENTRAL IDAHO TONIGHT
AND WILL REMAIN IN THE AREA THROUGH SATURDAY. ABUNDANT MOISTURE
WILL BE PULLED INTO THE REGION AND INTERACT WITH THE UPPER LEVEL
LOW TO PRODUCE WIDESPREAD WETTING RAINS ACROSS ALL OF WESTERN
MONTANA AND NORTH CENTRAL IDAHO. BY THE END OF THE EVENT SATURDAY
AFTERNOON...MOST VALLEY LOCATIONS CAN EXPECT UP TO AN INCH OF
PRECIPITATION WITH THE HIGHER TERRAIN IN GLACIER NATIONAL PARK AND
THE CLEARWATER MOUNTAINS IN IDAHO RECEIVING TWO TO FOUR INCHES OF
RAIN. PRECIPITATION AMOUNTS GREATER THAN FOUR INCHES IS NOT OUT OF
THE QUESTION LOCALLY OVER THE HIGHER TERRAIN...BUT DUE TO FORECAST
MODEL DIFFERENCES IN PLACEMENT...THESE AREAS ARE DIFFICULT TO
IDENTIFY AT THIS TIME. IN ADDITION TO THE HEAVY RAIN
FALL...TEMPERATURES WILL DROP SIGNIFICANTLY COMPARED TO EARLIER
THIS WEEK...RANGING ANYWHERE FROM 20 TO 30 DEGREES BELOW NORMAL
FOR THIS TIME OF YEAR.

SUNDAY THROUGH MONDAY...THE LOW PRESSURE SYSTEM IS EXPECTED TO
GRADUALLY PUSH EAST OUT OF THE REGION LATE SATURDAY AND SUNDAY. A
SHORTWAVE RIDGE OF HIGH PRESSURE WILL BUILD IN ITS WAKE...GRADUALLY
BRINGING A DRYING AND WARMING TREND FOR EARLY NEXT WEEK.

TUESDAY THROUGH FRIDAY...UNCERTAINTY CONTINUES FOR NEXT WEEK. THE
OPERATIONAL GFS SENDS AN OPEN WAVE ACROSS SOUTHERN CANADA DRAGGING
A COLD FRONT THROUGH THE NORTHERN ROCKIES MONDAY NIGHT. THE ECMWF
CLOSES OFF THE LOW AND DIGS IT OFF THE PACIFIC COAST AND HELPS
BUILD A WEAK RIDGE INTO THE REGION KEEPING THE FORECAST WARM AND
DRY. SINCE THIS IS THE FIRST HINT OF A COOL DOWN FROM THE GFS AND
THE GFS AND CANADIAN ENSEMBLES SUGGEST THE SLOWER PROGRESSION OF
THE LOW SIMILAR TO THE ECMWF...DECIDED TO NOT GIVE THE GFS MUCH
WEIGHT IN THE FORECAST. SMALL CHANCES OF SHOWERS OR THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE WEEK AS A LITTLE MOISTURE WORKS ITS
WAY INTO THE RIDGE THAT BUILDS OVER THE GREAT BASIN.

AVIATION...A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER
WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY AND TONIGHT. THERE
IS A THREAT OF SHOWERS AND THUNDERSTORMS THROUGHOUT THIS PERIOD.
SOME THUNDERSTORMS COULD BECOME SEVERE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....KOLATA
AVIATION...BAUCK
Hazardous weather outlook, Aug 6, 9:20 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1020 AM MDT THU AUG 6 2009

IDZ005>008-MTZ001>005-043-070400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1020 AM MDT THU AUG 6 2009 /920 AM PDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. THE MAIN THREAT FROM THE STORMS WILL BE BRIEF HEAVY RAIN
AND FREQUENT LIGHTNING. PONDING OF WATER ON ROADWAYS AND LOW LYING
AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO
ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN
POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS
AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG
WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO
20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-007-070400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1020 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS
EVENING...WITH THE MAIN THREAT FROM THE STORMS BEING STRONG GUSTY
WINDS...FREQUENT LIGHTNING...HAIL...AND HEAVY RAIN. SOME
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING.
IN ADDITION...FLOOD AND DEBRIS FLOWS IN AREAS OF STEEP TERRAIN
ARE A CONCERN FROM SHORT DURATION HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...LOWER ELEVATION
VALLEYS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER
TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. ALONG WITH THE
HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES
COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 201 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lemhi

When
August 6, 11:30 AM MST to 11:35 AM MST
Where
Lemhi County, 3.41 mi W of Carmen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.230, -113.970

Hail, Lemhi

When
August 6, 11:50 AM MST to 11:55 AM MST
Where
Lemhi County, 5.41 mi NNE of Carmen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.300, -113.850

A spotter reported 1.75 inch hail on the ground near Highway 93 and Tower Creek.

Flash Flood, Lemhi

When
August 6, 11:51 AM MST to 12:51 PM MST
Where
Lemhi County, 3.98 mi ESE of North Fork to 2.98 mi SE of North Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
45.370, -113.930

Highway 93 was flooded with a debris flow at Kriley Creek.

Thunderstorm Wind, Lemhi

When
August 6, 11:51 AM MST to 11:56 AM MST
Where
Lemhi County, 5.2 mi SE of North Fork
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.350, -113.920

The wind gust was measured by the Kriley Creek RAWS site.

Hail, Lemhi

When
August 6, 11:51 AM MST to 11:56 AM MST
Where
Lemhi County, 3.98 mi ESE of North Fork
Measured
1.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
45.370, -113.930

Large hail up to 1.75 inches was reported by the public in Carmen. In addition, shingles were blown off a roof.

Hail, Lemhi

When
August 6, 11:51 AM MST to 11:56 AM MST
Where
Lemhi County, 3.98 mi ESE of North Fork
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.370, -113.930

Quarter sized hail north of Carmen accumulated three to four inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192662, 192664, 192661, 192667, 192668, 192672.